Toxic hepatitis occurs when liver develops inflammation because of exposure to a toxic substance. Toxic hepatitis may also develop when you take too much of a prescription or over-the-counter medication. Symptoms of toxic hepatitis include jaundice, itching, abdominal pain in the upper right portion of the abdomen, fatigue, loss of appetite, nausea and vomiting, rash, weight loss and dark urine. Mild forms of toxic hepatitis may not cause any symptoms and may be detected only by blood tests.In the Netherlands, reported acute hepatitis B incidence decreased since 2004 and reduced to 0.8 per 100,000 individuals in 2013. In 2002, the Netherlands adopted a selective vaccination program targeted at behavioral high-risk groups.
Treatment includes avoiding exposure to the suspected toxin or chemical. If the liver damage was caused by an overdose of acetaminophen, acetylcysteine should be administered within 16 hours. Toxic hepatitis can permanently damage the liver, leading to irreversible scarring of liver tissue (cirrhosis) and in some cases to liver failure. Such patients may require a liver transplant. People should be advised to take prescription and nonprescription drugs only when necessary and only as directed. They should be cautious with herbal supplements and discuss the benefits and risks with the physician before taking supplements.